Iowa, 2011Flood in Iowa, May 3 to 5, 2011
May 3 to 5, 2011 · NWS ARX · 1 event in 1 county or zone
A round of heavy rain and snow in April pushed another wave of high water down the Mississippi River. The river exceeded the flood stage at McGregor for a short period in early May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of heavy rain and snow in April pushed another wave of high water down the Mississippi River. The river exceeded the flood stage at McGregor for a short period in early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 3, 2:02 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, May 3, 2:02 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE MAY 3 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES WED NIGHT
INTO THU NIGHT AND AGAIN FRI NIGHT...TEMPERATURES.
18Z DATA ANALYSIS HAD A BROAD RIDGE OF COOL HIGH PRESSURE CENTERED
FROM MN TO NORTHWEST MO. WV IMAGERY SHOWED A RATHER STRONG MID LEVEL
TROUGH LINGERING OVER THE REGION. THE TROUGH AXIS EXTENDED FROM NEAR
KGRB TO KSTL...BEGINNING TO MAKE STEADY PROGRESS EAST. VIS IMAGERY/
SFC OBS SHOWED A STRATUS DECK OVER MUCH OF WI/FAR SOUTHEAST MN/
EASTERN IA...STUCK IN THE 925-700MB COLD-POOL AND 850-500MB TROUGH.
CLOUDS PROGRESSING SLOWLY EAST WITH THE TROUGH AXIS. TEMPS UNDER THE
CLOUDS AGAIN HELD DOWN TO UNSEASONABLY COOL EARLY MAY VALUES...IN
THE MID 30S TO MID 40S.
MODEL RUNS OF 03.12Z LOOK TO HAVE INITIALIZED WELL AND OFFER QUITE
SIMILAR SOLUTIONS FOR TONIGHT INTO SAT NIGHT...MORE SO THAN THEIR
RUNS OF 24HRS AGO. DPROG/DT OF 500MB HGTS AT 03.12Z SHOWED THE MODEL
RUNS OF 01.12Z AND 02.12Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN
PAC WITH A TREND TOWARD A TIGHTER CONSENSUS OF THE EARLIER RUNS...
EXCEPT OVER OR/WA/ID WHERE STRONGER OF EARLIER RUNS WAS FAVORED
ON THE NEXT SHORTWAVE TROUGH MOVING INTO THE NORTHERN ROCKIES. TREND
TONIGHT/WED IS TOWARD A COMPROMISE OF THE EARLIER RUNS ON BOTH
STRENGTH/TIMING OF THE NEXT SHORTWAVE TROUGH INTO THE NORTHERN
PLAINS. FOR WED NIGHT/THU TREND IS A TIGHTER CONSENSUS BUT A BIT
SLOWER/STRONGER WITH THE TROUGH MOVING INTO THE REGION. A MORE
CONSISTENT SIGNAL IS SEEN THU NIGHT/FRI AS THE TROUGH EXITS OFF TO
THE EAST THU NIGHT AND THE NEXT WEAKER SHORTWAVE/TROUGH MOVES ACROSS
THE NORTHERN PLAINS TOWARD THE AREA. RUN-TO-RUN CONSISTENCY FROM 12Z
THIS MORNING THRU FRI EVENING SIMILAR AMONG ALL MODELS THIS CYCLE.
CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS ALL REASONABLE WITH
THE SFC MASS FIELDS OVER THE CENTRAL CONUS. PER WV IMAGERY MODELS
ALL APPEARED GOOD WITH THE SHORTWAVE DETAILS OVER NOAM. NO MODEL
FAVORITE BASED ON 18Z DATA AND WITH MODELS CONVERGING TOWARD A
TIGHTER CONSENSUS/COMPROMISE SOLUTION...FAVORED THE MODEL BLEND/
COMPROMISE SOLUTION. SHORT TERM FCST CONFIDENCE GOOD THIS CYCLE.
FOR THE SHORT TERM...FIRST ISSUE IS CLOUDS CLEARING THIS EVENING.
DECREASING CLOUDS/CLEARING PAINFULLY SLOW SO FAR TODAY. AS MID
LEVEL TROUGH ACCELERATES EAST OF THE AREA LATE THIS AFTERNOON/
EVENING CLEARING EXPECTED TO PICK UP SPEED...WITH CLOUDS OUT OF THE
AREA BY 06Z. CLEAR SKIES/LIGHT WINDS TO THEN DOMINATE THE AREA
OVERNIGHT AS THE SFC RIDGE AXIS MOVES ACROSS. ONE MORE CHILLY/COLD
NIGHT ON TAP WITH THE DRY BOUNDARY LAYER AND TEMPS HELD DOWN BY THE
CLOUDY SKIES/NORTH WINDS TODAY. WITH THE DRY BOUNDARY LAYER...
REMOVED PATCHY LATE NIGHT FOG MENTION FROM ALL BUT THE LOWER WI
RIVER VALLEY. MORE SUNSHINE...SOUTH WINDS AND WEAK LOW LEVEL WARM
ADVECTION SPREAD ACROSS THE AREA FOR WED...WITH HIGHS MUCH CLOSER
TO NORMAL THAN THE PAST 3 DAYS. LOWER LEVEL MOISTURE SLOWER TO
RETURN...REMAINING WEST OF THE AREA THRU 00Z THU. STRONGER OF 925-
700MB MOISTURE TRANSPORT/WARM ADVECTION/ISENTROPIC LIFT AND PV
ADVECTION/DIVERGENCE ALOFT AHEAD OF THE SHORTWAVE/TROUGH SPREAD INTO
THE AREA WED EVENING...THEN ACROSS THE AREA LATER WED NIGHT. DRY
LOWER LEVELS TAKE A BIT TO SATURATE AND LOWERED -SHRA CHANCES DURING
THE EARLY EVENING HOURS WED. WITH A MORE CONSISTENT MODEL SIGNAL...
RAISED SHRA CHANCES TO 60-80 PERCENT LATER WED NIGHT. WITH A
STRONGER MID LEVEL LOW/TROUGH REMAINING OVER THE AREA THU...RAISED
-SHRA CHANCES INTO THE 50-70 PERCENT RANGE FOR THU. WITH THE MID
LEVEL COOLING FROM THE MID LEVEL LOW/TROUGH OVER THE AREA...MODEL
SOUNDINGS INDICATING MU CAPE OF 100 TO AS MUCH AS 500 J/KG OVER THE
AREA FOR THU AFTERNOON. WITH THE STRONGER/DEEPER LIFT LATE WED
NIGHT AND SOME WEAK CAPE THU...ISOLATED TSRA MENTION THESE PERIODS
LOOKS QUITE REASONABLE. WITH A SLIGHT SLOWING OF THE TROUGH
DEPARTURE...LINGERING 20-30 PERCENT -SHRA CHANCE OVER THE EAST 2/3
OF THE FCST AREA THU EVENING REASONABLE. WITH A BETTER CONSENSUS FOR
THE NEXT WEAK SHORTWAVE TROUGH TO BE SLOWER AND LOWER LEVEL MOISTURE
RETURN/WARM ADVECTION AHEAD OF THE SFC-700MB TROUGH TO REMAIN WEST
OF THE AREA...REMOVED SMALL AFTERNOON -SHRA CHANCE FROM FRI.
STRONGER OF THE LOWER LEVEL MOISTURE TRANSPORT AND THERMO-DYNAMIC
FORCING AND WHAT THERE IS OF THE PV ADVECTION/DIVERGENCE ALOFT AHEAD
OF THE SHORTWAVE MOVE ACROSS THE AREA FRI NIGHT. THIS WITH POTENTIAL
OF UP TO 200 J/KG OF MUCAPE. 25-45 PERCENT SHRA CHANCE AND ISOLATED/
WIDELY SCT TSRA MENTION FRI NIGHT REASONABLE FOR NOW.
WITH THE SLOW CLEARING...COOLER HIGHS TODAY AND DRY BOUNDARY
LAYER...FAVORED COLDER OF GUIDANCE LOWS TONIGHT. GUIDANCE HIGHS/LOWS
FOR WED/ WED NIGHT SIMILAR AND LOOK GOOD. WITH CLOUDS/-SHRA/ISOLATED
TSRA THU...FAVORED COOLER OF GUIDANCE HIGHS AND CUT THESE A FEW
DEGREES MOST LOCATIONS. GUIDANCE LOWS/HIGHS FOR THU NIGHT/FRI
SIMILAR AND APPEAR WELL TRENDED. FAVORED COOLER OF GUIDANCE LOWS SAT
NIGHT.
.LONG TERM...SATURDAY THROUGH TUESDAY
MEDIUM RANGE MODEL RUNS OF 03.00Z ONLY IN MODEST AGREEMENT AT THE
START OF THE LONG-TERM PERIOD...WITH TIMING/STRENGTH DIFFERENCES
OF SHORTWAVES IN THE NEARLY ZONAL FLOW ACROSS THE NORTHERN CONUS.
OVERALL TREND IS WEAKER WITH A WAVE TO BE CROSSING THE REGION SAT.
GFS/ECMWF/GFS ENSEMBLE MEAN REASONABLY SIMILAR SUN AS THE FLOW
AMPLIFIES A BIT AND RIDGING ALOFT DEVELOPS OVER THE NORTH CENTRAL
CONUS. DIFFERENCES BETWEEN GFS/ECMWF INCREASE IN THE MON/TUE TIME-
FRAME. GFS MORE PROGRESSIVE THAN ECMWF WITH THE DEVELOPING WESTERN
CONUS TROUGH MON/TUE AND GETS SUPPORT FROM ITS ENSEMBLE MEAN. GFS
SHOWING SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY THRU MUCH OF THE SAT-
TUE PERIOD...HOWEVER ITS 03.06Z RUN TRENDS TOWARD THE ECMWF MON/TUE.
03.12Z GFS/ECMWF TREND MORE PROGRESSIVE WITH THE NEXT STRONG TROUGH
INTO THE CENTRAL CONUS...MORE SIMILAR TO THE 03.00Z GFS. GIVEN THE
LESSER BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY...LONG-TERM FCST
CONFIDENCE BELOW AVERAGE THIS CYCLE AND FAVORED AN EQUALLY WEIGHTED
MODEL/ENSEMBLE BLEND FOR SAT THRU TUE. WEAKENING SHORTWAVE MOVES
ACROSS OR SOUTH OF THE AREA SAT AS RIDGING BEGINS TO BUILD OVER THE
NORTHERN PLAINS IN RESPONSE TO THE STRONGER ENERGY MOVING INTO THE
NORTHWEST CONUS. LOWER LEVEL WARM ADVECTION/MOISTURE RETURN ON
SOUTHERLY FLOW UNDER THE RIDGING BUILDING ALOFT SPREADS INTO THE
AREA SUN...FOR ANOTHER CHANCE OF SHRA. LEE CYCLOGENESIS INCREASE MON
AS STRONG MID/UPPER LEVEL TROUGHING MOVES ACROSS THE ROCKIES. DEEP
SOUTH/SOUTHWEST FLOW...WITH INCREASING LOW LEVEL MOISTURE/WARMTH
SPREAD NORTH INTO THE REGION MON/TUE...AHEAD OF THE LEE LOW AS IT
MOVES INTO THE REGION BY TUE. SHRA CHANCES CONTINUE MON/TUE.
INSTABILITY REMAINS RATHER WEAK SAT/SUN BUT INCREASES MON/TUE AS
TEMPS WARM TO NEAR/ABOVE SEASONAL NORMALS AND PW VALUES INCREASE
INTO THE 1 TO 1.5 INCH RANGE. MAINLY 20-40 PERCENT SHRA CHANCES
SAT/SUN WITH ONLY ISOLATED TSRA. TSRA CHANCES LOOK TO INCREASE
MON/TUE IF MODELS CORRECT WITH THE WARMER TEMPS AND INCREASING PW
VALUES. WITH SOME CONSISTENCY DEVELOPING FOR A LARGER SCALE PATTERN
CHANGE OF RIDGING ALOFT TO BUILD OVER THE REGION IN THE DAY 4-7
PERIOD...BETTER CONFIDENCE FOR TEMPS TO FINALLY WARM TO NEAR AND
ABOVE NORMAL FOR THE WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION...TONIGHT AND WEDNESDAY
THE UPPER LEVEL SYSTEM RESPONSIBLE FOR THE PERSISTENT CLOUDS WILL
FINALLY MOVE EAST OF THE REGION TONIGHT ALLOWING THE SKIES TO CLEAR
OUT AT KLSE. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE UPPER
LEVEL SYSTEM AND PROVIDE VFR CONDITIONS THROUGH WEDNESDAY. SOME
CONCERN FOR A LITTLE BIT OF VALLEY FOG TONIGHT WITH THE HIGH MOVING
INTO THE REGION...CLEAR SKIES AND LIGHT WINDS. THE MAIN LIMITING
FACTOR IS GOING TO BE THE LOW LEVEL MOISTURE. DESPITE THE CLOUD
COVER THIS MORNING...DEW POINTS HAVE ALREADY DIPPED INTO THE MIDDLE
AND UPPER 20S AND NOT MUCH RECOVERY IS EXPECTED TO OCCUR THROUGH THE
NIGHT. THIS SHOULD ALLOW FOR 4 TO 5 DEGREE DEW POINT DEPRESSIONS
THROUGH THE PERIOD OF MAX COOLING WHICH SHOULD BE TOO MUCH TO
SUPPORT FOG DEVELOPMENT. DO NOT PLAN TO INCLUDE ANY VISIBILITY
RESTRICTIONS AT THIS TIME.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...RRS
AVIATION..........04
Hazardous weather outlook, May 3, 2:00 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT TUE MAY 3 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
300 AM CDT TUE MAY 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WATER LEVELS WILL REMAIN STEADY OR SLOWLY RISE AND MINOR FLOODING
WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.
SEVERE WEATHER IS NOT EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY AND AGAIN
SUNDAY NIGHT INTO MONDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL BE POSSIBLE WITH ANY OF THESE STORMS.
MINOR FLOODING OR NEAR BANK-FULL WATER LEVELS WILL REMAIN A CONCERN
ALONG THE MISSISSIPPI RIVER THROUGH EARLY MAY. THOSE WITH INTERESTS
ALONG THE MISSISSIPPI SHOULD MONITOR THE LATEST RIVER STATEMENTS AND
FLOOD FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
HALBACH
Flood, Clayton
- When
- May 3, 6:00 PM CST to May 5, 4:00 AM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Heavy rain and snow in April pushed another wave of high water down the Mississippi River. The river exceeded the flood stage at McGregor from the evening of the 3rd into the early morning of the 5th. The river crested just over the flood stage at 16.03 feet during the afternoon of the 4th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, May 3, 2011$146,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in North Carolina, May 3, 20112 injured · $25,000 · 60 kt wind · 11 events
- Flooding in Kentucky, May 3 to 7, 20116 events
- Flooding and Heavy Rain in Kentucky, May 3, 20116 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 3, 2011$8,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, May 3, 20111 in hail · 6 events
- Hail and Damaging Winds in North Carolina, May 3, 2011$3,000 · 1.75 in hail · 5 events
- Flooding in Kentucky, May 3, 2011$8,000 · 4 events
- Hail and Damaging Winds in Virginia, May 3, 2011$7,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, May 3, 2011$6,000 · 55 kt wind · 3 events
- Drought in New Mexico, May 3 to 31, 20112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 3, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310750.